Antibiotics used in infants are tied to allergy in childhood

  • Zven SE & al.
  • JAMA Pediatr
  • 20/12/2019

  • Emily Willingham, PhD
  • Clinical Essentials
L'accesso ai contenuti di questo sito è riservato agli operatori del settore sanitario italiano L'accesso ai contenuti di questo sito è riservato agli operatori del settore sanitario italiano

Takeaway

  • Antibiotic administration in infants is tied to increased risk for allergy in childhood, with the risk increasing with increasing types of antibiotics used.
  • Association was seen with all antibiotics assessed in this study.

Why this matters

  • Antibiotic administration likely alters the microbiome, and these alterations in turn have been tied to allergy.
  • These authors suggest that the association might strengthen with each additional antibiotic used in infancy.

Key results

  • The most commonly prescribed class of antibiotics was penicillins (59.5%).
  • Most children in this cohort (83.3%) were not prescribed any antibiotic.
  • 13.7% were prescribed 1 class, 2.5% were prescribed 2 classes, 0.44% were prescribed 3 classes, and 0.06% were prescribed 4+.
  • Each class of antibiotics was tied to increased risk (adjusted HRs; 95% CIs) for allergy in childhood.
  • Risk was lowest with sulfonamide (1.06; 1.03-1.10) and highest with penicillin (1.30; 1.28-1.31).
  • With each additional class, these risks increased for each type of allergy (e.g., food, atopic dermatitis, anaphylaxis, allergic rhinitis).
  • These associations persisted even when adjusted for total days prescribed.

Study design

  • Retrospective cohort study, analysis of prescription data for 798,426 children (beneficiaries of the US armed forces insurance).
  • Funding: Study was performed at Uniformed Services University of the Health Sciences.

Limitations

  • Reverse causality is possible.